Actualizing Standards of Care for Chemotherapy-Induced Nausea and Vomiting
Sally Barbour, PharmD, BCOP, CPP
From Duke University Medical Center, Durham, North Carolina
Author's disclosures of potential conflicts of interest are found on page 3 and at the end of this article.
Sally Barbour, PharmD, BCOP, CPP, Duke University Medical Center, Box 3089, Durham, NC 27710.
J Adv Pract Oncol 2014;5:17–30 |
© 2014 Harborside Press®
Despite the development of newer antiemetics such as serotonin
(5-HT3) and neurokinin-1 (NK-1) receptor antagonists, prevention of chemotherapy-induced nausea and vomiting (CINV) still presents a challenge to many patients and clinicians. This is especially true for patients with delayed CINV. Although clinicians have been aided by the availability of published evidence-based CINV guidelines from the American Society of Clinical Oncology, the National Comprehensive Cancer Network, and the Multinational Association of Supportive Care in Cancer, effective control of CINV is hampered by nonadherence to guidelines that may actually improve control of CINV by approximately 10%. The management of CINV has also been aided by estimates and categorization of the emetic potential of parenteral and oral anticancer agents, which reflect the likelihood of emesis after particular drugs are administered. Nonetheless, nausea related to chemotherapy is still a significant problem. In fact, it has been identified by patients as more distressing than chemotherapy-induced vomiting. Optimal CINV management for individual patients requires concerted, collaborative efforts among oncologists and advanced practitioners (APs) in oncology: nurse practitioners and clinical nurse specialists, pharmacists, and physician assistants. Each practitioner brings unique knowledge and insights to the table to plan, implement, and evaluate collaborative therapeutic measures. Although great strides have been made in antiemetic strategies that are incorporated into current guidelines, as oncology APs know, we must continue to work together to actualize patient-centered antiemetic care that minimizes the severity and impact of CINV on patients.
For access to the full length article, please sign in